Yesterday I went and met with a trainer at my new gym for my "fitness evaluation." I hate this part of joining a gym. I KNOW I'm out of shape. In fact, I am intimately aware of just how out of shape I am and all I really want you to do is show me how to use the torture devices in the back so I don't rip off my own arms trying to do a tricep lunge. But this trainer was so nice, so personable and easy to talk to that before I knew it I was standing on a scale and letting her put a blood pressure cuff on my arm.
And that's when things got ugly.
She took my blood pressure once. Then again. Then asked me to take some deep breaths and relax my body and uncross my legs. And took it again. All three times my blood pressure was 153/110. She then very gently and kindly informed me that I needed to see a doctor and that I could not exercise again until I had a note from said doctor assuring her that I would not stroke out on the ellipticals.
So, I went to my doctor today, keeping my fingers crossed that it was just the nervous reaction to being in a fitness evaluation, and having my fitness (read: flabbiness) evaluated (read: judged). BUT OF COURSE IT WASN'T. It was just as high today as it was yesterday, and she reminded me that back in September she had said that I was borderline and that if it continued to creep up, we'd have to start trying medication. She then handed me a prescription for Lortel and said no exercise for three weeks, at which time she'll check me again and make sure it's going down.
THEN she tells me that I should expect to feel unusually tired for the first week "or so" and that I need to not get up too quickly from sitting or lying down. I reminded her that I have small children. She just smiled as if to say, Do you really need to move all that fast when someone starts vomiting on the good couch? Isn't your health more important?
So of course as soon as I get home, I look up this drug online and start reading about all the side effects. Because they NEVER tell you all the side effects there in the doctor's office. No one would ever take any kind of medication of it was the doctor going, "And you may experience weight gain, dry mouth, a persistent cough, edema, nose worms, excessive toe jam, an unusual need to listen to Neil Sedaka in the shower, and a lack of interest in lepidoptery." And reading about the potential side effects, without being a statistician, it's very difficult to determine what the chances are of developing any of the more severe side effects. If you go onto any kind of forum where people report how they did on a drug it's all "MY NASAL PASSAGES SWELLED SHUT AND I HAD TO PRY THEM OPEN WITH GARDEN TOOLS. THEN MY LIVER FELL OUT AND THE DOG STARTED PLAYING WITH IT BEFORE I COULD GET IT BACK IN. THEN MY WIFE LEFT ME OVER ALL THE NEIL SEDAKA MUSIC." The people who do well on meds and aren't hypochondriacs don't tend to participate in forums like that, so you have to take it all with a grain of salt (EXCEPT I CAN'T HAVE ANY MORE SALT, DAMMIT).
Then I get to the end of the side effects list and of course the last one is "loss of interest in sex." Why is this ALWAYS one of the side effects of any medication I have to take? I was on Zoloft for about a year after my second child was born, and I remember the doctor saying, "Oh, and your sex drive may be reduced a bit while you're on this." Because when they DO decide to tell you about a side effect, they have to say it like that. And was she correct? Let's put it this way: on Zoloft, you still want it, and you can certainly still do it, but you just can't...finish it. Like, ever. You get what I'm saying? IT'S VERY FRUSTRATING.
But then she asked if I'd been feeling off lately, any headaches or anything else, and I mentioned the daily headaches that I have had for several weeks now, along with an inability to concentrate. I have been so unfocussed, and it has been unusual enough that it was one of the reasons I finally caved and joined the damn gym. I thought maybe some exercise would do me good and get my brain back on track. She just nodded and said, "The effects of high blood pressure, especially on women, are subtle. They can seem just like the effects of the normal stresses we have in daily life." And having written about heart disease in women, I knew she was right.
So sometime this weekend, I will start taking some little pill and wait for the nose worms to set in. And hope that, despite the fatigue, I'll still be able to finish things. I MEANT MY WORK. Geez.